Health Canada

Health Canada

October 14, 2010 13:10 ET

Safety Review of Bisphosphonate Drugs and the Possible Risk of Rare but Serious Thigh Bone Fractures

OTTAWA, ONTARIO--(Marketwire - Oct. 14, 2010) - Health Canada is informing healthcare professionals and Canadians of an ongoing safety review of a group of drugs known as bisphosphonates and a possible increased risk of a rare but serious type of thigh bone fracture. Health Canada's review will include consideration of the labelling change recently announced by the U.S. Food and Drug Administration (U.S. FDA news release ( 

There have been recent scientific reports suggesting a connection between the long-term use of bisphosphonates and an unusual type of thigh bone fracture known as an "atypical femur fracture," including a recent report released by the American Society for Bone and Mineral Research (ASBMR news release ( The report observed that while these types of rare fractures may occur in both the general population and in patients treated with a bisphosphonate, the risk appears potentially higher in those using a bisphosphonate, particularly after several years of therapy. 

Bisphosphonates are prescription drugs used to treat osteoporosis in men and post-menopausal women. They can also be used to prevent osteoporosis in post-menopausal women and in patients taking glucocorticoids. Brand names of medications in this class include Aclasta (zoledronic acid), Actonel (risedronate), Didrocal (etidronate), and Fosamax (alendronate). All but Aclasta are also available in generic forms in Canada. Osteoporosis is a loss of bone density often associated with aging that can cause painful fractures, disability and deformity. Bisphosphonates have a long history of effective use in osteoporosis treatment and prevention. 

At this time, based on the scientific evidence available, Health Canada considers that the benefits of bisphosphonate outweigh the risks when used as directed in the Canadian Product Monographs. Should Health Canada's review identify new safety information, Health Canada will take appropriate action and inform health professionals and Canadians as necessary.

Signs of a possible fracture of the thigh bone include new or unusual pain in the groin, hip, or thigh area. Patients taking a bisphosphonate who experience this type of pain are advised to consult their healthcare professional. Patients with questions or concerns about the bisphosphonate they are taking should talk to a healthcare professional.

Healthcare professionals and patients can obtain detailed product information about bisphosphonates in the Canadian Product Monographs. Product Monographs are available by search of Health Canada's online Drug Product Database (

To report suspected adverse reaction to these or other health products, please contact Health Canada's Canada Vigilance Program toll-free at 1-866-234-2345, or complete a Canada Vigilance Reporting Form ( and send to us using one of these methods:

Fax: 1-866-678-6789
Mail: Canada Vigilance Program
  Marketed Health Products Directorate
  Ottawa, ON, Address Locator 0701C
  K1A 0K9

Egalement disponible en francais

Contact Information

  • Media Inquiries:
    Health Canada
    Public Inquiries: